Alert archive / Maine / Special Weather Statements in 2018

Special Weather Statement, NWS Caribou, ME

August 7, 2018Waldo County, Maine

NWS Caribou, ME issued this special weather statement at Aug 7, 2018, 7:21 PM EDT for Waldo County, Maine. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 7:21 PM EDT (23:21 UTC)
Expired
Aug 7, 2018, 8:00 PM EDT
In force
39 min
Issued by
NWS Caribou, ME

County Waldo County, ME

The radar

The Portland,ME radar (KGYX), 139 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:55 PM EDTTSTM WND DMGHampden, MEPOWER LINES DOWN.
Aug 7, 8:00 PM EDTTSTM WND DMGOrrington, MEPOWER LINES DOWN IN TOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS81 KCAR 072321
SPSCAR

Special Weather Statement
National Weather Service Caribou ME
721 PM EDT TUE AUG 7 2018

MEZ015-016-080000-
Interior Hancock-Southern Penobscot-
721 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HANCOCK AND
SOUTHWESTERN PENOBSCOT COUNTIES...

At 721 PM EDT, a strong thunderstorm was located near Thorndike,
moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Bangor, Ellsworth, Bucksport, Orono, Brewer, Hampden, Hermon, Veazie,
Dedham, Winterport, Orrington, Holden, Carmel, Eddington, Orland,
Newburgh, Bradley, Plymouth, Etna and Dixmont.

This includes the following highways...
 Interstate 95 between mile makers 167 and 191.
 State Highway 9 between Dixmont and Eddington.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact the National Weather Service office
in Caribou Maine, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.

LAT...LON 4463 6884 4468 6881 4469 6882 4469 6884
      4470 6884 4464 6918 4472 6920 4473 6927
      4475 6927 4489 6866 4462 6856 4460 6882
TIME...MOT...LOC 2321Z 256DEG 31KT 4466 6920 

$$

Kredensor

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:16 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 7, 6:16 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
616 PM EDT Tue Aug 7 2018

.SYNOPSIS...
A weak cold front will slowly cross the region this evening.
The front will become stationary near the coast late tonight
into Wednesday. High pressure will build over the area Thursday.
Another cold front will cross the region late Thursday night.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
615 PM Update...Tstm activity ongoing attm w/the heaviest action
across the Central and Downeast region. The 18z NAM12 and HRRR
were matching up fairly well per the radar, and used this blend
for shower/tstm placement. Adjustments were made to the pops to
account for what radar was depicting attm. Lots of cloud to
ground lightning. Storms have had a history of damaging winds
and very heavy rainfall from reports this afternoon. Decided
to keep the mention of winds/hail and heavy rainfall in the
forecast into the evening. Activity looks like it will wind down
later in the evening w/the loss of heating and strong forcing in
the mid levels. This forcing was pushing east as seen by
depiction of satl wv imagery w/the NAM12 matching up well w/the
placement. Temps/dewpoints were adjusted w/humid conditions
continuing w/dewpoints of upper 60s to lower 70s.

Previous Discussion...
Convective activity will gradually wind down this evening with
the loss of daytime heating. The front will reach the coast
after midnight with shower activity continuing to decrease. High
pressure building from Quebec will raise the threat of fog
after midnight, mostly in the northern half of the forecast area
where rainfall occurred today and dew points remain elevated.
There's not much in the way of cooler and drier air behind
front. Lows tonight will range from the lower 60s in the Saint
John Valley to around 70F in the Bangor area. It won't be as hot
in Bangor and towards the coast on Wednesday with forecast
highs in the low to mid 80s. The coast will receive onshore
winds to reduce afternoon temps. The stalled front and upstream
convective activity will generate increasing clouds in the
afternoon. There is a chance of showers towards the old frontal
boundary in the afternoon, but have decreased thunderstorm
coverage for tomorrow to isolated and may need to take out any
mention of thunderstorms in the next forecast package.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
CWA wl lkly be in warm sector on Wed night. Guidance disagrees on
depth/timing of sfc low dvlpmnt along bndry. Expect shower and
possibly storms Wed night thru Thur as front mvs thru in the aftn
with upr trof lagging behind. Thu wl lkly feature one more day of
humid conditions bfr relief wl be felt on Friday in wake of
fropa.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Sat wl feature high pressure acrs the state and depending on
strength of sfc high may see dry wx thru the weekend. GFS is weaker
with sfc high as EC brings 1024mb high pressure thru CWA. Sfc high
mvs east early next week with next synoptic system appchg twd the
end of the pd.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: Fog is expected to reduce vis and cigs from MLT and
HUL northward after midnight into Weds. morning. The fog
will burn off Weds morning and give way to VFR conditions at all
terminals. Fog may be a threat to roll into BHB by Weds evening.

SHORT TERM: VFR expected all terminals Wed afternoon.
Restrictions then drop to IFR Wed night starting in the evening
at BHB and BGR, and moving north through the overnight.
Restrictions continue through the day on Thu and possibly into
Fri morning. VFR then expected through the end of the period.

&&

.MARINE...
NEAR TERM: Thunderstorms are possible near the coast this
evening. Fog is expected to arrive after midnight into
Wednesday. Probabilities for the fog especially increase
Wednesday afternoon into the evening.

SHORT TERM: Areas of fog will remain over the water Wed night
through Thursday. Seas and winds will remain below SCA levels
through the end of the week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hewitt/MCW
Short Term...Farrar
Long Term...Farrar
Aviation...Hewitt/MCW/Farrar
Marine...Hewitt/MCW/Farrar
Hazardous weather outlook, Aug 7, 6:33 PM EDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
633 PM EDT Tue Aug 7 2018

MEZ001>006-010-011-015>017-029>032-082245-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
633 PM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast
Maine, North Central Maine, Northern Maine and West Central Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-082245-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
633 PM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 7, 5:21 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Caribou ME
521 PM EDT TUE AUG 7 2018

MEZ015-072145-
Southern Penobscot-
521 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PENOBSCOT COUNTY...

At 520 PM EDT, a strong thunderstorm was located 7 miles east of
Newport, moving northeast at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Bangor, Old Town, Newport, Orono, Hermon, Corinth, Kenduskeag,
Glenburn, Levant, Carmel, Hudson, Plymouth, Bradford, Etna, Stetson,
Exeter and Alton.

This includes Interstate 95 between mile makers 162 and 170, and
between mile makers 191 and 195.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact the National Weather Service office
in Caribou Maine, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.

LAT...LON 4474 6916 4486 6927 4509 6884 4488 6866
TIME...MOT...LOC 2120Z 239DEG 26KT 4482 6912

Kredensor
Special weather statement, Aug 7, 5:45 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Caribou ME
545 PM EDT TUE AUG 7 2018

MEZ015>017-072215-
Interior Hancock-Southern Penobscot-Central Washington-
545 PM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
WASHINGTON...CENTRAL HANCOCK AND SOUTH CENTRAL PENOBSCOT COUNTIES...

At 544 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles north of Ellsworth to near
Winterport. Movement was east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Ellsworth, Bucksport, Cherryfield, Brewer, Hampden, Dedham, Deblois,
Franklin, Orrington, Holden, Orland, Eddington, Clifton, Otis,
Mariaville, Eastbrook, Waltham, Amherst, Aurora and Beddington.

This includes State Highway 9 near Hampden, near East Eddington, and
Amherst and near Junction 193.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact the National Weather Service office
in Caribou Maine, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.

LAT...LON 4463 6884 4468 6881 4470 6884 4469 6890
      4474 6891 4493 6787 4472 6783 4467 6802
      4463 6825 4459 6881
TIME...MOT...LOC 2144Z 261DEG 29KT 4473 6839 4467 6880

Kredensor
Special weather statement, Aug 7, 6:23 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Caribou ME
623 PM EDT TUE AUG 7 2018

MEZ017-072245-
Central Washington-
623 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON COUNTY...

At 622 PM EDT, a strong thunderstorm was located over Perry, or near
Eastport, moving east at 35 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Lubec, Eastport, Perry, Pembroke and Robbinston.

This includes US Highway 1 between Pembroke and Perry.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact the National Weather Service office
in Caribou Maine, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.

LAT...LON 4488 6698 4488 6703 4490 6704 4489 6705
      4488 6705 4489 6717 4502 6719 4505 6708
      4495 6702 4491 6697
TIME...MOT...LOC 2222Z 259DEG 31KT 4497 6706

Kredensor
Local storm report, Aug 7, 6:27 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
627 PM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND DMG     ALLAGASH                47.08N 69.04W
08/07/2018                   Aroostook          ME   TRAINED SPOTTER

            TWO TREES DOWN ON THE FARM ROAD.

&&

JAH
Local storm report, Aug 7, 6:28 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
628 PM EDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TSTM WND DMG     ALLAGASH                47.08N 69.04W
08/07/2018                   Aroostook          ME   TRAINED SPOTTER

            TREE DOWN IN TOWN.

&&

JAH
Special weather statement, Aug 7, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
721 PM EDT TUE AUG 7 2018

MEZ015-016-080000-
Interior Hancock-Southern Penobscot-
721 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HANCOCK AND
SOUTHWESTERN PENOBSCOT COUNTIES...

At 721 PM EDT, a strong thunderstorm was located near Thorndike,
moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Bangor, Ellsworth, Bucksport, Orono, Brewer, Hampden, Hermon, Veazie,
Dedham, Winterport, Orrington, Holden, Carmel, Eddington, Orland,
Newburgh, Bradley, Plymouth, Etna and Dixmont.

This includes the following highways...
 Interstate 95 between mile makers 167 and 191.
 State Highway 9 between Dixmont and Eddington.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact the National Weather Service office
in Caribou Maine, by calling 1-800-909-
5970 or visit https://inws.ncep.noaa.gov/report.

LAT...LON 4463 6884 4468 6881 4469 6882 4469 6884
      4470 6884 4464 6918 4472 6920 4473 6927
      4475 6927 4489 6866 4462 6856 4460 6882
TIME...MOT...LOC 2321Z 256DEG 31KT 4466 6920

Kredensor

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:26 AM EDTHeat AdvisoryCARHancock, Penobscot, Piscataquis, Washington15 hr
Aug 7, 5:39 AM EDTSpecial Weather StatementCAR51 min
Aug 7, 6:06 AM EDTSevere Thunderstorm WarningCARAroostook39 min
Aug 7, 6:43 AM EDTSevere Thunderstorm WarningCARAroostook47 min
Aug 7, 7:27 AM EDTSevere Thunderstorm WarningCARAroostook48 min
Aug 7, 8:07 AM EDTSevere Thunderstorm WarningCARAroostook23 min
Aug 7, 12:34 PM EDTSevere Thunderstorm WarningCARAroostook41 min
Aug 7, 1:03 PM EDTSpecial Weather StatementCARPenobscot27 min
Aug 7, 1:21 PM EDTSpecial Weather StatementCARPenobscot24 min
Aug 7, 1:24 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis36 min
Aug 7, 1:41 PM EDTSpecial Weather StatementCARPenobscot34 min
Aug 7, 1:50 PM EDTSpecial Weather StatementCAR40 min
Aug 7, 2:00 PM EDTSevere Thunderstorm WarningCARAroostook30 min
Aug 7, 4:22 PM EDTSpecial Weather StatementCAR23 min
Aug 7, 5:21 PM EDTSpecial Weather StatementCARWaldo24 min
Aug 7, 5:45 PM EDTSpecial Weather StatementCARHancock30 min
Aug 7, 6:23 PM EDTSpecial Weather StatementCARWashington22 min
Aug 7, 7:47 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot28 min

Nearby

Special Weather Statements in Maine, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.